Illinois, 2007

Flash Flood in Illinois, June 26, 2007

June 26, 2007 · NWS LSX · 1 event in 1 county or zone

Heavy rainfall from the morning combined with thunderstorms during the afternoon to produce 2 - 4 inches of rain across eastern Clinton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rainfall from the morning combined with thunderstorms during the afternoon to produce 2 - 4 inches of rain across eastern Clinton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 26, 2:00 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 26, 2:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT TUE JUN 26 2007

.DISCUSSION...

SHORT TERM...

AFTERNOON CONVECTION HAS FIRED UP ALONG THE OUTFLOW
BOUNDARY/DIFFERENTIAL HEATING BOUNDARY LEFT OVER FROM THIS MORNINGS
RAINS OVER SOUTHWEST ILLINOIS.  THINK THIS CONVECTION WILL FOLLOW
THE PATTERN OF THE PAST FEW DAYS AND DIE SHORTLY AFTER SUNSET.  WILL
KEEP SCATTERED WORDING IN THE FORECAST FOR THIS EVENING THEN BACK
OFF TO SLIGHT CHANCE/ISOLATED OVERNIGHT.  COLD FRONT MOVES INTO
NORTHERN MISSOURI BY 18Z WEDNESDAY AS UPPER LEVEL CUT OFF LOW
ELONGATES INTO A STRONG TROF/SHEAR AXIS STRETCHING FROM TEXAS UP
INTO IOWA.  DEEP TROPICAL MOISTURE OVER THE AREA WITH P-WATS IN
EXCESS OF 2 INCHES WILL ALLOW THUNDERSTORMS WITH HEAVY RAIN TO
DEVELOP.  SINCE MUCH OF THE AREA IS QUITE DRY...WILL NOT ISSUE ANY
FLOOD WATCH PRODUCTS AT THIS TIME.  ANY HEAVY RAIN THAT DOES FALL
WILL CERTAINLY START US DOWN THE ROAD TO SATURATING THE GROUND.

CARNEY

LONG TERM...

NAM/WRF AND GFS ARE CONTG PREV TRENDS OF FCSTG WDSPRD RAINFALL EVENT
FOR FA IN THE WED-THU NGT TIME FRAME.  SYNOPTIC PTRNS ARE REASONABLY
SIMILAR IN THAT THEY BOTH PUSH CDFNT INTO NW MO ON WED THEN WORK IT
SWD INTO FAR S SECTIONS OF FA BY THU...WITH THIS SLOW MOVG
BAROCLINIC ZN PROVIDING LIFT TO GENERATE NMRS TSRA/SHRA AS IT PUSHES
ACR AREA.   SLOW MVMT OF FNT...ALG WITH PWATS IN EXCESS OF 2.0
INCHES AND SLOW MVMT OF INDIVIDUAL TSRA DUE TO VRY LGT WNDS
ALOFT...WL MEAN A HEAVY RAIN THRT FOR MUCH OF THE AREA.

AM A BIT CONCERNED ABT THE FLOODING POTENTIAL OF THIS SYS...EVEN
THOUGH MOST OF OUR FA IS VRY DRY AND RIVERS ARE QUITE LO.  PULSE
STORMS OVER THE PAST FEW DAYS AND NGTS CERTAINLY A TESTAMENT TO
RAINFALL POTENTIAL OF THIS AMS...SO A CONCENTRATED CLUSTER OF STORMS
CULD CAUSE HYDROLOGIC CONDS TO CHG RPDLY.  DUE TO THE INITIALLY DRY
CONDITIONS...AND SINCE WE ARE STILL 36 HRS AWAY FROM THE HVY RAIN
THRT...HV OPTED TO ISSUE AN ESF TO HIGHLIGHT THE CONCERN.

ONE ADDITIONAL AND IMPORTANT CONCERN IS HOW MUCH WK LO/SHEAR AXIS
OVR S PLAINS WL BE IMPACTING PCPN IN OUR AREA.  STILL FEEL LIKE ITS
MAIN IMPACT WL RMN S AND W OF OUR FA...BUT IF IT DOES DRIFT NE IT WL
CERTAINLY ENHANCE HVY RAIN THRT.

WITH SLUGGISH NATURE OF UA FTRS LO LVL BAROCLINIC ZNS/OUTFLO BNDRYS
WL BE PRIMARY FOCUSING MECHANISMS...AND THIS SUPPORTS THE SLGTLY
MORE SWD QPF AXIS AS DEPICTED BY THE GFS.

HEADING INTO THE MEDIUM RANGE...CHC OF TSRA SHUD DMSH OVR S PARTS OF
FA ON FRI AND FRI NGT AS CDFNT CONTS TO PUSH S.  COOLER AIR
BACKDOORING ACR MID MSVLY SHUD LEAD TO DRY CONDS AND SLGTLY BLO
NORMAL TEMPS ON SAT...BUT OPERATIONAL GFS...ENSEMBLE GFS...AND ECMWF
ALL QUICKLY BUILD RDG BACK INTO AREA BY ERY NXT WEEK MAKING FOR A
RPDLY RETURN OF SUMMERTIME TEMPS.

TRUETT

&&

.AVIATION...
FOR THE 18Z TAFS...
THUNDERSTORMS OVER EASTERN PORTIONS OF THE CWFA ARE SLOWLY
DISSIPATING...BUT SCATTERED CONVECTION IS ALREADY FORMING/MOVING
IN FROM THE SOUTH ACROSS MUCH OF THE CWFA. WILL MOST LIKELY SEE
THIS CONVECTION CONTINUE TO BUBBLE UP THROUGH EARLY EVENING MUCH
LIKE CONDITIONS THE PAST FEW DAYS. ELSEWHERE AND OTHERWISE...VFR
CONDITIONS SHOULD PREVAIL OUTSIDE OF CONVECTION.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 26, 4:54 AM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
554 AM CDT TUE JUN 26 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
554 AM CDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE MOST
LIKELY TIME FOR STORMS WILL OCCUR DURING THE AFTERNOON AND EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL INCREASE ON WEDNESDAY THROUGH
THURSDAY AS A COLD FRONT SLOWLY PUSHES SOUTHWARD THROUGH THE
AREA. LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY NIGHT AND THURSDAY.
THIS STORM THREAT IS EXPECTED TO COME TO AN END OVER SOUTHEASTERN
MISSOURI AND SOUTHWESTERN ILLINOIS BY FRIDAY EVENING AS THE COLD
FRONT PUSHES SOUTH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

The radar

The St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clinton

When
June 26, 2:30 PM CST to 5:30 PM CST
Where
Clinton County, Hoffman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.530, -89.270

Local law enforcement reported Highway 161 flooded in several locations from Posey to Centralia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45604.